Texas, 2004

Flash Flooding and Hail in Texas, June 21, 2004

June 21, 2004 · NWS MAF · 5 events in 3 counties and zones

Scattered thunderstorms developed over the central and eastern Permian Basin of west Texas as a cold front began to work its way south into the area. A few of these storms became severe and produced large hail and flash flooding.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Scattered thunderstorms developed over the central and eastern Permian Basin of west Texas as a cold front began to work its way south into the area. A few of these storms became severe and produced large hail and flash flooding. The most significant activity occurred in the Big Spring area, where hail up to the size of golfballs and extensive flash flooding was reported. Despite the closing of several highways due to high water and reports of high water rescues, no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 21, 12:48 PM CST, 4 hours 57 minutes earlier.

Area forecast discussion, Jun 21, 12:48 PM CST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
148 PM CDT MON JUN 21 2004

.SHORT TERM...
LATE MORNING SURFACE ANALYSIS DEPICTS A SURFACE LOW CENTERED ACROSS
SOUTHEAST NEW MEXICO...WITH AN ASSOCIATED SURFACE TROUGH EXTENDING
SOUTH THROUGH THE UPPER TRANS PECOS REGION AND THE DAVIS
MOUNTAINS/BIG BEND AREA. AN OUTFLOW BOUNDARY FROM CONVECTION IN
OKLAHOMA WAS MOVING SOUTH OF THE RED RIVER TOWARD NORTH AND
NORTHWEST TEXAS. ELSEWHERE...A SURFACE COLD FRONT STRETCHED ACROSS
SOUTHERN COLORADO/KANSAS. AS SURFACE HEATING CONTINUES...SCATTERED
THUNDERSTORMS SHOULD INITIATE WITHIN THE MOIST AND UNSTABLE AIR
ACROSS THE DAVIS MOUNTAINS/BIG BEND REGION...AND ACROSS THE PERMIAN
BASIN AND TRANS PECOS REGION. SURFACE BASED LI/S OF -4 TO -6 AND
CAPES ON THE ORDER OF 1500-2000 J/KG MAY SUPPORT ORGANIZED UPDRAFTS
FOR ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON...ALTHOUGH DEEP
LAYER SHEAR LOOKS TO BE RATHER NOMINAL. THE MOST FAVORED AREA IF ANY
MAY BE ACROSS THE WESTERN LOW ROLLING PLAINS...WHERE THE LATEST RUC
MODEL INCREASES 0-6KM SHEAR TO 30-35KT BY EARLY EVENING. OF MOST
CONCERN...WILL BE HEAVY RAINS AND FLOODING POTENTIAL. MANY AREAS
ALONG THE RIO GRANDE/BIG BEND/DAVIS MOUNTAINS HAVE RECEIVED HEAVY
RAINFALL AMOUNTS OVER THE PAST SEVERAL DAYS. IN ADDITION...4.35 OF
RAIN WAS RECORDED IN BIG LAKE LAST NIGHT. WE WILL CONTINUE TO
MONITOR FOR FLASH FLOODING POTENTIAL WITH STORMS THAT DEVELOP IN OR
NEAR THESE LOCATIONS.

A COLD FRONT WILL PUSH SOUTH INTO THE AREA DURING THE EARLY MORNING
HOURS TUESDAY...PERHAPS ENTERING THE NORTHERN ZONES BETWEEN 09Z-12Z.
ANOTHER IMPRESSIVE MESOSCALE CONVECTIVE COMPLEX MAY TRANSLATE ACROSS
THE EASTERN PANHANDLE TOWARD NORTH TEXAS TONIGHT BEHIND THE
FRONT...BUT SHOULD STAY NORTH AND EAST OF OUR AREA. A 35-40 KNOT LOW
LEVEL JET MAY HELP KICK OFF A FEW SHOWERS/THUNDERSTORMS ALONG THE
FRONT AS IT MOVES INTO THE NORTHERN ZONES AFTER 09 OR 10Z. OTHERWISE
SOME LOW CLOUDS MAY TRY TO FILL IN TOWARD MORNING ACROSS NORTHERN
AREAS FOLLOWING FRONTAL PASSAGE...AND WINDS SHOULD SHIFT TO THE
NORTHEAST WITH A FEW GUSTS NEAR 25 MPH.

.LONG TERM...
NRN STREAM WLYS HAVE STRENGTHENED/PUSHED S INTO CENTRAL/SRN PLAINS
AS ENERGY DROPS S THRU CANADIAN PLAINS AS SUPPORTED FROM COLD MID
LEVEL VORTEX W OF HUDSON BAY. RESULTANT COLD FRONT TO BE ACRS CENTRAL
PB TUE AM WITH TIGHT MSL GRADIENT IN WAKE OF FRONT. LIFT ALONG FRONT
LOOKS TO BE SIGNIFICANT WHICH IS BEING REFLECTED IN A CONSISTENT
TEMPORAL/SPATIAL DEEP LAYER OMEGA FIELD. ALL INDICATORS ARE THAT A
LARGE MCS WILL BE TRACKING SE ACRS AREA BETWEEN THE CAPROCK AND N TX
TMW AM WITH BEST MSTR/ENERGY PROBABLY FOCUSED INVOF/SUPPORT OF MCS.
STILL ETA/GFS SUGGEST A SECONDARY MAXIMA OF LOW LEVEL CONVERGENCE
WILL FORM INVOF SFC-85H LOW THUS FAVORING MSTR/INSTABILITY FOCUSING
ALONG FRONT ACRS CENTRAL/E PB. FRONT TO MAKE IT INTO MTNS BY EARLY PM
WITH MORE STABLE AIR SETTLING IN ACRS AREAS N OF PECOS RIVER. AS
SUCH FOCUS FOR TSTMS WILL BE S INTO TRANS PECOS WHERE UPSLOPE FLOW
COMBINES WITH SHRTWV TROF PER UPPER DIVERGENCE...AND SUFFICIENT
INSTABILITY NOTED IN 85H LI/S FROM MINUS 4 TO 7. RECENT HEAVY RAINS
ACRS SOUTHER PERMIAN BASIN AND MUCH OF TRANS PECOS REGION HAVE PRIMED
CONDITIONS FOR GENERATION OF RAPID RUNOFF. DEVELOPMENT OF SCT TSTMS
ACRS THIS AREA AGAIN TMW HEIGHTENS CONCERNS FOR FLOODING/FLASH
FLOODING INTO WED AM.  NO FLASH FLOOD WATCH IS PLANNED AT THIS TIME
HOWEVER UPCOMING SHIFTS WILL NEED TO REEVALUATE THIS. MORE STABLE
CONDITIONS ACRS NRN AREAS WED WITH BEST CHC FOR TSTMS ACRS TRANS
PECOS WHERE BEST COMBINATION OF UPSLOPE/INSTABILITY FOUND. BY
THURSDAY PRESENCE OF SHRTWV TROF WILL KEEP POPS IN PLAINS/TRANS PECOS
AS WEAK DRYLINE ATTEMPTS TO PUSH INTO ERN NM. ANOTHER SURGE IN NRN
STREAM WLYS WILL PUSH FRONT S INTO W TX FRIDAY INCREASING POPS ACRS
THE N INVOF LOW LEVEL CONVERGENCE MAXIMA. FRONTAL REMNANTS AND NW
FLOW ALOFT TO KEEP POPS AROUND INTO SATURDAY. THEREAFTER MID LEVEL
RIDGE AXIS IS ESTABLISHED ACRS W TX/NM AS STRONGER BAND OF WLYS LIFTS
BACK TO THE N.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             66  83  65  89 /  40  40   0  10
CARLSBAD NM               66  83  65  91 /  10  20  20  30
DRYDEN TX                 71  88  70  90 /  30  40  30  30
FORT STOCKTON TX          68  85  68  89 /  30  40  20  30
GUADALUPE PASS TX         63  76  60  84 /  10  20  30  40
HOBBS NM                  64  83  64  90 /  20  30   0  20
MARFA TX                  60  80  59  83 /  30  40  40  40
MIDLAND INTL AIRPORT TX   66  84  65  88 /  30  40  10  20
ODESSA TX                 66  85  65  89 /  30  40  10  20
WINK TX                   70  90  68  94 /  30  40  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&
Hazardous weather outlook, Jun 21, 1:45 PM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT MON JUN 21 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
234 PM CDT (134 PM MDT) MON JUN 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATE THIS
AFTERNOON AND THIS EVENING. ISOLATED SEVERE THUNDERSTORMS MAY
DEVELOP ACROSS THE WESTERN LOW ROLLING PLAINS LATE THIS AFTERNOON
AND THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
SEVERE WEATHER HAZARDS.

ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE
VERY HEAVY RAIN. FLOODING OF LOW LYING AREAS WILL BE POSSIBLE...
ESPECIALLY OVER AREAS THAT HAVE RECEIVED HEAVY RAINS THE PAST FEW
DAYS...INCLUDING THE DAVIS MOUNTAINS...THE BIG BEND AREA...THE TRANS
PECOS REGION...AND THE SOUTHERN PERMIAN BASIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS MAY PRODUCE HEAVY RAINS ACROSS THE BIG BEND AREA AND
THE LOWER TRANS PECOS REGION ON TUESDAY. FLOODING OF RIVERS...
CREEKS...AND LOW LYING AREAS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED OVER THE WESTERN LOW ROLLING
PLAINS LATE THIS AFTERNOON OR THIS EVENING.

In the hours before

Local storm report, Jun 21, 5:00 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
600 PM CDT MON JUN 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     3 W ARTESIA             32.85N 104.48W
06/21/2004  71 MPH           EDDY               NM   AWOS

            APPARENT DRY MICROBURST NEAR ARTESIA. AWOS MEASURED GUST.

&&

TLRG

The radar

The Midland/Odessa radar (KMAF), 72 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood. Local standard time, as filed.

Hail, Howard

When
June 21, 5:45 PM CST
Where
Howard County, Knott
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.400, -101.650

Nickel to quarter size hail covered the ground in Knott.

Hail, Howard

When
June 21, 6:32 PM CST
Where
Howard County, 3 mi S of Big Spring
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.200, -101.467

Nickel to golfball size hail was reported along U.S. Highway 87 just south of Big Spring.

Flash Flood, Howard

When
June 21, 6:40 PM CST to 11:30 PM CST
Where
Howard County, Big Spring
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

Extensive flash flooding was reported in the vicinity of Big Spring during the evening hours. A vehicle was washed off of a city street at 18:45 CST. The occupants were rescued by fire department personnel. Spotters reported several vehicles stalled in high flood waters along Farm to Market Road 700 at 19:40 CST. A foot of flowing water covered portions of U.S. Highway 87 near the intersection of Todd Road. In addition, an elderly man was stranded for several hours by flood waters covering Farm to Market Road 33 south of Big Spring near the Howard/Glasscock County line.

Hail, Midland

When
June 21, 6:50 PM CST to 6:55 PM CST
Where
Midland County, 1 mi NW of Midland
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.017, -102.100

A severe thunderstorm developed over the northwest side of Midland and produced large hail as it moved east-southeast across the city. Penny size hail was reported in the Greentree subdivision on the northwest side of the city. Additional reports of hail were received from the area around mile marker 139 on Interstate 20.

Flash Flood, Glasscock

When
June 21, 8:26 PM CST to 11:00 PM CST
Where
Glasscock County, 12 mi N of Garden City
Reported by
TRAINED SPOTTER
Coordinates
31.870, -101.521 (the zone’s center; the record gives no point)

Skywarn Spotters reported that portions of Farm to Market Road 33 were barricaded by local highway officials. The highway was deemed impassable from twelve miles north of Garden City to the Howard/Glasscock County line due to flowing water caused by flash flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405354, 5405355, 5405356, 5405289, 5405357.